Nursing Clinical Practice Guide
Clinical Scenario: Mr. Johnson, 72, with a 5-year history of PD, is admitted for pneumonia. You note his gait is slow and shuffling. During morning care, he tells you he "tripped over the rug at home last week." His room has a small decorative rug by the sink and dim lighting in the evening.
Nursing Intervention Strategy:- 1AssessmentPerform a formal fall risk assessment (e.g., Morse Fall Scale). Assess gait, balance (perform the "pull test" with caution), check for orthostatic BP changes, and review home medications (especially antihypertensives or new sedatives).
- 2Immediate Action (Priority)Key Point! Remove the throw rug from his room immediately. Place a non-slip mat in the bathroom if needed. Ensure the bedside light is within reach and nightlights are functional. Place the call bell, water, and personal items within easy reach.
- 3EducationTeach Mr. Johnson and his wife: "Instead of trying to pick your feet up high, think about taking deliberate, rolling steps from heel to toe. When turning, make a wide U-turn, don't pivot." Educate on the danger of throw rugs and poor lighting.
- 4Collaboration & EvaluationConsult physical therapy for gait training and assessment for a single-point cane or walker (with wheeled walkers, ensure it has a seat and is weighted to prevent it from rolling away). Evaluate the effectiveness of interventions by monitoring the fall rate and the patient's confidence with mobility.
Patient Safety and Precautions:
• Contraindication: Never leave a patient with significant postural instability to ambulate alone to the bathroom, especially at night or immediately after waking.
• Medication Caution: Be aware that antipsychotics (like haloperidol) and some antiemetics (like metoclopramide) are dopamine antagonists and can severely worsen Parkinson's symptoms. They are generally contraindicated.
Nursing Procedure & Medication Flow
Assisting with Ambulation in PD:
1. Assess the patient's "on/off" state related to PD medications.
2. Provide a safe environment (clear path, good light, sturdy shoes).
3. Stand at the patient's side and slightly behind, offering your arm for support.
4. Use verbal cues: "Take a big step. Now the other foot. Good."
5. If freezing occurs, do not pull or push. Use a visual cue (place your foot in front of theirs) or a rhythmic auditory cue ("step, step, step").
6. Have a chair or the bed within a few steps for rest.Medication Administration (Levodopa/Carbidopa):
• Give on an empty stomach (30-60 min before or 45-60 min after meals) for best absorption, unless it causes significant GI upset, then give with a small snack.
• Monitor for "wearing-off" phenomena (return of symptoms before next dose) and dyskinesias (involuntary writhing movements), which indicate the need for a medication adjustment.
A Word from Your Senior Nurse
Caring for patients with Parkinson's requires patience and keen observation. That throw rug might seem like a small detail, but for your patient, it's a major hazard. Your role is to be their advocate for safety and their coach for independence. In clinicals and on the NCLEX, always ask yourself: "What can I do right now to keep this patient safe?" That mindset will lead you to the correct answer—environmental modification—and more importantly, it will make you a nurse who prevents harm every single day.